Texas, 2004

Tornadoes and Hail in Texas, August 21, 2004

August 21, 2004 · NWS MAF · 9 events in 1 county or zone

6 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
$1.8 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 1:29 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 21, 1:29 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT AUG 21 2004

.SHORT TERM...
WIDELY SCATTERED TO SCATTERED CONVECTION EXPECTED THIS EVENING
ACROSS THE HIGHER TERRAIN OF THE GUADALUPE AND DAVIS MOUNTAINS
AND IMMEDIATE ADJACENT PLAINS DUE TO TOPOGRAPHY COMBINING WITH
DECENT INSTABILITY IN UPSLOPE FLOW. EXPECTING AT LEAST WIDELY
SCATTERED CONVECTION TO FORM ACROSS THE PERMIAN BASIN AS LOW
LEVEL CONVERGENCE ALONG A RETREATING WARM FRONT AND OUTFLOW
FROM COMPLEX OF STORMS IN THE CONCHO VALLEY PROVIDE LIFT IN AN
INCREASING UNSTABLE ATMOSPHERE. CONVECTION IN THE SOUTHEAST NEW
MEXICO PLAINS WILL BE AIDED BY A WAVE TRAIN OF SHORTWAVES MOVING
THROUGH THE WEST TO NORTHWEST FLOW ALOFT THROUGH NEW MEXICO AND
THE TEXAS PANHANDLE. NOT EXPECTING ORGANIZED SEVERE WEATHER
TONIGHT DUE TO MARGINAL SHEAR BUT A COUPLE COULD BECOME SEVERE
THIS EVENING WITH LOCALIZED FLOODING POSSIBLE IN ANY AREA. WILL
MENTION IN THE HAZARDOUS WEATHER OUTLOOK BUT NOT IN THE ZONES
DUE TO ISOLATED NATURE EXPECTED. DID NOT MAKE MANY CHANGES
TO THE OTHER GRIDS AS THEY APPEAR IN REASONABLE SHAPE.

.LONG TERM...
PATTERN CHANGE UNDERWAY AS MID LEVEL FLOW DE-AMPLIFIES AND BACKS.
BACKED MID LEVEL FLOW WILL GIVE-WAY TO FORMATION OF MORE DEFINITIVE
LEE TROF/85H THERMAL RIDGE. AS SUCH LOW LEVELS ACRS WRN 1/3 OF CWFA
WILL TEND TO DRY OUT THRU TUE. MUCH DRIER/WARMER MID LEVEL AIR WILL
ADVECT E INTO THE PLAINS OF W TX BY TUES AS LEE TROF EDGES FARTHER E.
ACCORDINGLY SO WILL CONTINUE THEME OF CURRENT PACKAGE -
WARMER/DRIER. WLY COMPONENT ACRS GDP MTNS WILL RESULT IN LOCAL
BREEZY/WINDY CONDITIONS MON. COLD MID LEVEL TROF MOVING INTO NWRN
U.S. WILL ALLOW FOR LEE TROF TO TRANSITION BACK TO A FARTHER WWD
POSITION BY WED PM. GFS EJECTS UPPER LOW NEAR BAJA INTO W TX TUE
NIGHT WITH ECMWF BEING A LITTLE SLOWER. AS MEAN UPPER TROF MOVES
INTO NRN/CENTRAL PLAINS FRI NW FLOW MID LEVEL WILL ATTEMPT TO RETURN
TO THE REGION INTO SAT BEFORE SUBTROPICAL RIDGE FORMS ACRS 4 CORNERS
REGION. ATTP NOT VERY CONFIDENT ABOUT SCENARIO WITH SHEARING UPPER
LOW LIFTING ACRS REGION AND POSSIBILITY OF BOUNDARY IN THE AREA. NO
SIG CHANGES IN LATER EXTENDED PERIODS ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70  91  69  95 /  20  10   0   0
CARLSBAD NM               66  97  68  96 /  30   0   0   0
DRYDEN TX                 71  92  70  93 /  30  30  10  10
FORT STOCKTON TX          70  94  70  96 /  30  10  10  10
GUADALUPE PASS TX         66  90  68  91 /  30  10  10  10
HOBBS NM                  65  96  69  97 /  30   0   0   0
MARFA TX                  59  86  59  86 /  30  10  10  10
MIDLAND INTL AIRPORT TX   69  91  69  97 /  20  10   0   0
ODESSA TX                 70  92  69  98 /  20  10   0   0
WINK TX                   71  99  71 104 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 21, 1:15 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT SAT AUG 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS
AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL GENERALLY BE NON-SEVERE
IN NATURE...THOUGH A COUPLE OF STORMS MAY BECOME SEVERE THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. LOCALLY HEAVY
RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE TONIGHT. ANY
THUNDERSTORM THAT DOES DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN YOUR AREA THIS EVENING.

12

The radar

The Midland/Odessa radar (KMAF), 146 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
August 21, 5:35 PM CST to 5:40 PM CST
Where
Pecos County, Sheffield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.667, -101.833

A small cluster of severe thunderstorms produced large hail over Sheffield.

Hail, Pecos

When
August 21, 5:45 PM CST
Where
Pecos County, Bakersfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.283

The first of two supercell thunderstorms developed over Pecos County and produced nickel size hail as it passed over Bakersfield. This storm moved sharply to the right of the mean flow, and propagated due south over the eastern parts of the county.

Hail, Pecos

When
August 21, 6:37 PM CST to 7:20 PM CST
Where
Pecos County, 11 mi N of Ft Stockton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.050, -102.867

The second supercell storm to affect Pecos County on the evening of the 21st, and the most destructive storm of the event, developed over the northern parts of the county and propagated south-southwest toward Fort Stockton. A rural resident reported three-quarter inch hail north of the city. The Texas Department of Public Safety reported nickel size hail at mile marker 254 on Interstate 10 as the core of the storm passed just west of Fort Stockton. Quarter size hail fell at the municipal airport located just west of the city.

Tornado, Pecos

When
August 21, 7:10 PM CST to 7:11 PM CST
Where
Pecos County, 2 mi SW of Ft Stockton
Rating
F0
Path length
0.1 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
30.867, -102.883

A tornado was observed by a trained storm spotter and security officials at the Lynbaugh Texas Department of Corrections Unit. The tornado was short-lived, and occurred just southwest of Fort Stockton west of U.S. Highway 385. No damage or injuries resulted.

Hail, Pecos

When
August 21, 7:20 PM CST to 7:40 PM CST
Where
Pecos County, 7 mi SW of Ft Stockton
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
30.817, -102.950

A broad swath of golfball size hail affected rural areas southwest of Fort Stockton. The hail resulted in significant crop damage at Belding Farms. The large agricultural complex suffered over $1.5 million in damage to pecan orchards.

Hail, Pecos

When
August 21, 7:20 PM CST to 7:30 PM CST
Where
Pecos County, 7 mi SW of Ft Stockton
Measured
2.5 in hail
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
30.817, -102.950

Hailstones ranging in size from golfballs to tennis balls followed the damaging winds that destroyed a large hay barn and severely damaged a home on the property. The hail was responsible for additional damage to the home's roof and windows.

Thunderstorm Wind, Pecos

When
August 21, 7:20 PM CST to 7:35 PM CST
Where
Pecos County, 7 mi SW of Ft Stockton
Measured
65 kt (75 mph) estimated gust
Property damage
$125,000
Crop damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
30.817, -102.950

Intense rear flank down draft winds developed along the southwest and west flank of the storm as it propagated south of Interstate 10. These winds destroyed two large hay barns on adjacent ranches between Belding and Fort Stockton, subjecting the hay to rain and causing a total loss. Debris from the tin roof of one barn was blown into a nearby homestead. Power poles and lines were snapped as the debris slammed into the house causing structural damage and killing a cow.

Tornado, Pecos

When
August 21, 7:25 PM CST to 7:26 PM CST
Where
Pecos County, 6 mi SSW of Ft Stockton
Rating
F0
Path length
0.2 mi
Path width
75 yd
Reported by
GOVT OFFICIAL
Coordinates
30.800, -102.900

A second tornado was observed by guards at the Lynbaugh Texas Department of Corrections Unit. The tornado occurred in open range land between Belding and Fort Stockton west of U.S. Highway 385. It was short-lived and resulted in no damage or injuries.

Hail, Pecos

When
August 21, 7:55 PM CST
Where
Pecos County, 11 mi S of Ft Stockton
Measured
2.75 in hail
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
30.717, -102.867

A motorist encountered baseball size hail on U.S. Highway 385 south of Fort Stockton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417260, 5417259, 5417261, 5417262, 5417265, 5417266, 5417327, 5417263, 5417264.